Heavy Snow, Waterville Plateau
- When
- December 31, 12:00 PM PST to 6:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This resulted in heavy Snow on the Waterville Plateau, with four inches of accumulation in Waterville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An upper low moving into northwest Washington sent a strong warm front into the Inland Northwest. This resulted in heavy Snow on the Waterville Plateau, with four inches of accumulation in Waterville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 31, 11:39 AM PST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1139 AM PST THU DEC 31 2009
.SYNOPSIS...A STRONG STORM SYSTEM WILL QUICKLY PASS THROUGH THE
REGION THIS AFTERNOON AND EVENING DELIVERING WIDESPREAD MODERATE
SNOW ACCUMULATIONS...WITH A MESSY WINTRY MIX NEAR THE CASCADES.
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL CONTINUE FEATURING
SCATTERED MOUNTAIN SNOW SHOWERS AND VALLEY RAIN OR SNOW SHOWERS
THROUGH THE WEEKEND AND INTO NEXT WEEK.
&&
.DISCUSSION...
FEW CHANGES HAVE BEEN MADE TO THE GOING FORECAST. AS OF 19Z...
PRECIPITATION WAS SPREADING INTO CENTRAL WASHINGTON...WITH YAKIMA
AND ELLENSBURG REPORTING LIGHT SNOW. THE GFS AND NAM ARE IN GOOD
AGREEMENT THROUGH THE OVERNIGHT SPREADING AN ABUNDANCE OF MOISTURE
ACROSS THE SPOKANE FORECAST AREA WITH AN OCCLUDED FRONT. STRONG
WARM ADVECTION ACCOMPANYING THE OCCLUSION WILL BE THE MAIN FORCING
MECHANISM. THE 295K AND 300K THETA SURFACES ON BOTH THE NAM AND
GFS SHOW STRONG PRESSURE ADVECTION IN THE 21Z-06Z PERIOD. I AM
CONCERNED THAT SOUNDINGS FROM BOTH THE NAM AND GFS SHOW ONLY ABOUT
4 HOURS OF STRONG OMEGA AND MOISTURE IN THE DENDRITIC LAYER (-12C
TO -18C). TWO TO THREE INCHES OF ACCUMULATION IS CERTAINLY
POSSIBLE IN A 4 HOUR PERIOD...GIVEN THE STRONG OMEGA. AFTER
06Z...THE MAJORITY OF THE FORECAST AREA APPEARS TO BE VOID OF MID
AND HIGH LEVEL MOISTURE. WITHOUT SUFFICIENT MOISTURE IN THE
DENDRITIC LAYER...SOUNDINGS SUGGEST THE POTENTIAL FOR DRIZZLE OVER
MUCH OF EASTERN WASHINGTON AND ADJACENT PORTIONS OF FAR NORTHERN
IDAHO. WITH TEMPERATURES AT OR SLIGHTLY BELOW FREEZING...A GLAZING
OF ICE WILL BE POSSIBLE IN THE SPOKANE AREA...AROUND SANDPOINT...
AND POSSIBLY ALONG THE HIGHWAY 2 CORRIDOR. /GKOCH
&&
.AVIATION...
SNOW WILL SPREAD INTO CENTRAL WASHINGTON BETWEEN 20-22Z WITH
VISIBILITIES FALLING TO A MILE OR LOWER IN THE WENATCHEE AND MOSES
LAKE AREA THROUGH 02-03Z. THE SNOW WILL MOVE INTO THE
PULLMAN...SPOKANE...AND COEUR DALENE AREAS AROUND 00Z AND
CONTINUE THROUGH 05Z-07Z. LOOK FOR WIDESPREAD ACCUMULATIONS AROUND
2 INCHES WITH LOCAL AMOUNTS UP TO 4 INCHES AROUND WENATCHEE. AS
THE SNOW COMES TO AN END IN THE SPOKANE AREA...PERIODS OF FREEZING
DRIZZLE WILL BE POSSIBLE UNTIL THE TEMPERATURE CLIMBS ABOVE
FREEZING BETWEEN 09Z-12Z. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 31 39 33 36 28 / 50 100 80 60 60 30
COEUR DALENE 34 30 38 32 35 29 / 30 100 80 70 70 40
PULLMAN 33 32 40 33 37 30 / 60 100 70 50 50 20
LEWISTON 35 35 45 37 42 33 / 40 90 60 20 30 10
COLVILLE 31 29 34 33 36 27 / 40 100 100 100 50 20
SANDPOINT 33 28 35 32 34 27 / 20 100 100 100 70 60
KELLOGG 31 29 36 33 34 29 / 30 100 100 100 90 60
MOSES LAKE 28 27 35 29 37 25 / 100 80 30 10 10 0
WENATCHEE 28 28 34 29 36 26 / 100 70 30 20 10 10
OMAK 31 29 33 30 35 23 / 80 90 40 60 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY FOR NORTHERN PANHANDLE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
TONIGHT FOR COEUR DALENE AREA.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
TONIGHT FOR CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR OKANOGAN
HIGHLANDS.
WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR OKANOGAN VALLEY...
WATERVILLE PLATEAU...WENATCHEE AREA.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
FRIDAY FOR NORTHEAST MOUNTAINS.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT PST
TONIGHT FOR SPOKANE AREA.
WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR EAST SLOPES
NORTHERN CASCADES.
WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR MOSES LAKE
AREA...UPPER COLUMBIA BASIN.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 552 AM PST THU DEC 31 2009 IDZ003-026-027-WAZ031>033-011400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE- 552 AM PST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-002-004-WAZ034>038-041>044-011400- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 552 AM PST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG AND FAST MOVING STORM SYSTEM WILL BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE REGION THIS AFTERNOON AND THIS EVENING. IN THE COLUMBIA BASIN WEST OF RITZVILLE FREEZING RAIN AND SLEET IS ALSO POSSIBLE IN ADDITION TO THE SNOW. THESE CONDITIONS WILL MAKE DRIVING HAZARDOUS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203641.